Alert archive / Minnesota / Beach Hazards Statements in 2019

Beach Hazards Statement 2, NWS Duluth, MN

June 15, 2019Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 15, 2019, 4:19 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2019, 4:19 AM CDT (09:19 UTC)
Expired
Jun 15, 2019, 7:00 PM CDT
In force
15 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WHUS43 KDLH 150919
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
419 AM CDT Sat Jun 15 2019

MNZ037-WIZ001-160000-
/O.NEW.KDLH.BH.S.0002.190615T0919Z-190616T0000Z/
Carlton and South St. Louis-Douglas-
419 AM CDT Sat Jun 15 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Park Point Beach.

* TIMING...This morning into the early evening hours.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
1 follow-up statement
927 
WHUS43 KDLH 160020
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
720 PM CDT Sat Jun 15 2019

MNZ037-WIZ001-160130-
/O.EXP.KDLH.BH.S.0002.000000T0000Z-190616T0000Z/
Carlton and South St. Louis-Douglas-
720 PM CDT Sat Jun 15 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves will slowly diminish this evening and overnight.
Thus, the Beach Hazards Statement has been allowed to expire.

$$

JTS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 15, 4:05 AM CDT, 14 minutes earlier.

Area forecast discussion, Jun 15, 4:05 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
405 AM CDT Sat Jun 15 2019

.SHORT TERM...(Today through Sunday)
Issued at 404 AM CDT Sat Jun 15 2019

High pressure was nosing down across the forecast area at 08Z/3am
with a mix of clouds and stars. A cold front had recently exited the
area brining an end to the rain. The high pressure will remain over
the region through the morning as drier air begins to arrive from
Ontario. With the high nearby, will see an easterly wind off of Lake
Superior and be gusty at times. In the afternoon, upper level
ridging works across the area with some embedded pieces of energy
underneath the ridge axis. The dry air will prevail and keep most of
the region dry through the afternoon. However, the short term meso
models are attempting to bring some showers into the western third
of the forecast area in the late afternoon. Will lean towards the
drier model solutions, but have small pops over the western edge of
the area to acknowledge the possibility of showers returning.

The upper level and surface ridging move over the eastern edge of
the area this evening. This allows a closed upper low to drift into
south central Canada. Ahead of this low, embedded impulses will
eject into the region and generate some showers over the southern
half of the forecast area in the evening, gradually spreading north
overnight.

On Sunday, the chances of rain diminishes through the day as the
upper level impulses move back into south central Canada as the
closed low drops to the North Dakota border. The high pressure that
was over the region on Saturday, returns in the afternoon and the
rain diminishes. The easterly flow continues to pull cold air across
the area and max temps will be below normal as a result.

.LONG TERM...(Sunday night through Friday)
Issued at 404 AM CDT Sat Jun 15 2019

Most of the extended will be under the influence of a longwave
trough centered over Hudson Bay and generally northwest to zonal
flow aloft. A shortwave moves through the region on Tuesday which
could cause scattered showers and storms to develop with an isolated
thunderstorm possible. Thursday into Friday, an upper low moves into
the Upper Midwest providing a better chance for widespread showers
and thunderstorms to the region. Temperatures return to just below
normal through the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1230 AM CDT Sat Jun 15 2019

VFR conditions will prevail at most TAF sites through the TAF
period, though there is a small risk for MVFR to IFR conditions at
DLH and HYR early Saturday morning. Easterly winds will bring in
stratus and fog into the Twin Ports, and while the direction of
the wind should take the fog/stratus more to the south, there is a
chance it could impact DLH, so included a TEMPO group for this
possibility. Otherwise VFR through the night with increasing east
winds on Saturday, gusts as high as 20 knots, stronger at DLH.
Increasing clouds and lowering ceilings from west to east Saturday
afternoon into Saturday night, with MVFR ceilings possible
Saturday evening at BRD as rain moves in. Overall the next round
of rain is trending slower, so it is possible the lower ceilings
do not arrive until after midnight.

&&

.MARINE...
Issued at 406 AM CDT Sat Jun 15 2019

No hazardous marine conditions are expected in the next 48
hours. Northeast winds prevail through Sunday. Tomorrow, gusty
winds develop over the head of Lake Superior with 15 to 20 knot
gusts possible. Waves generally will be 2 feet or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  44  57  43 /  10  40  50  10
INL  68  47  63  45 /   0  20  30  20
BRD  68  49  61  47 /  40  70  40  10
HYR  70  47  61  44 /  10  50  40  10
ASX  62  45  58  42 /   0  40  40  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...KC
AVIATION...JJM
MARINE...Huyck
Hazardous weather outlook, Jun 14, 3:36 PM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
336 PM CDT Fri Jun 14 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
336 PM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected to develop this afternoon and linger
this evening especially across northwest Wisconsin. If these
storms repeatedly cross the same areas, flash flooding may be a
concern. There is also a small chance that a few storms may become
severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Sunday and Sunday night, then
again Wednesday night through Thursday night. Storms may be strong
at any point during those times and the storms Wednesday evening
into Thursday have the best potential for large hail, damaging
wind gusts, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

LSZ121-140>148-152045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
336 PM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible along the north shore waters
and in the southwest arm of Lake Superior through this evening. A
few storms may be strong with occasional cloud-to-ground
lightning, brief gusty winds, and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday and Sunday, then again
Wednesday night through Thursday night. Some of the storms may be
strong, especially Wednesday night and Thursday morning.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 14, 10:43 PM CDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Duluth MN
1043 PM CDT Fri Jun 14 2019

WIZ001-002-008-150415-
Douglas-Bayfield-Sawyer-
1043 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD...
SOUTHEASTERN DOUGLAS AND NORTHWESTERN SAWYER COUNTIES...

At 1043 PM CDT,a strong thunderstorm was near Barnes, or 21 miles
north of Hayward, moving southeast at 20 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Cable, Seeley, Totagatic Lake, Middle Eau Claire Lake, Upper Eau
Claire Lake, Nelson Lake, and Lake Owen.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4633 9167 4639 9148 4620 9113 4603 9143
TIME...MOT...LOC 0343Z 321DEG 19KT 4632 9152

WL
Special weather statement, Jun 15, 12:17 AM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
1217 AM CDT Sat Jun 15 2019

WIZ008-009-150530-
Price-Sawyer-
1217 AM CDT Sat Jun 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PRICE AND
SOUTHEASTERN SAWYER COUNTIES...

At 1216 AM CDT, strong thunderstorms were along a line extending
from 11 miles southwest of Butternut, to 7 miles northeast of
Winter, and moving southeast at 25 mph.

Wind gusts up to 35 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Connors Lake and Loretta.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4583 9043 4566 9081 4590 9096 4598 9071
TIME...MOT...LOC 0516Z 311DEG 22KT 4593 9071 4587 9086

GSF
Special weather statement, Jun 15, 12:31 AM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
1231 AM CDT Sat Jun 15 2019

WIZ008-009-150600-
Price-Sawyer-
1231 AM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PRICE AND
SOUTHEASTERN SAWYER COUNTIES...

At 1230 AM CDT, a strong thunderstorm was 13 miles east of Winter,
or 16 miles southwest of Park Falls, moving southeast at 25 mph.

Wind gusts up to 35 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Connors Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4579 9090 4589 9072 4576 9046 4564 9073
TIME...MOT...LOC 0530Z 311DEG 22KT 4581 9074

GSF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:21 PM CDTSmall Craft AdvisoryDLH8 hr
Jun 14, 9:36 PM CDTSpecial Weather StatementDLHBayfield24 min
Jun 14, 9:49 PM CDTSpecial Weather StatementDLHSawyer26 min
Jun 14, 10:10 PM CDTSpecial Weather StatementDLHSawyer35 min
Jun 14, 10:43 PM CDTSpecial Weather StatementDLHSawyer32 min
Jun 15, 12:17 AM CDTSpecial Weather StatementDLHPrice13 min
Jun 15, 12:31 AM CDTSpecial Weather StatementDLHPrice29 min

Nearby

Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.